Waking up shaking with the symptoms you describe is most likely to be caused by one of the following:
You have highlighted the two most likely reasons for why you are waking up from sleep trembling with a fast heartbeat – hypoglycaemia or anxiety. Which of the two is more likely depends on other factors in your medical history.
Low blood sugar, or hypoglycaemia, happens when your glucose levels become too low. Hypoglycaemia is rare among people who do not have diabetes, but it is possible. Hypoglycaemia can also occur during sleep. Symptoms include: sweating, confusion and interrupted sleep.
Possible causes of low blood sugar affecting you shortly after falling asleep include exercising late in the evening and eating foods that are rapidly absorbed into your bloodstream, such as refined carbohydrates, just before bed. These can cause your blood sugar to rise rapidly, which can be followed by a sugar crash causing hypoglycaemia-like symptoms, including feeling faint, dizzy, hungry, trembly, anxious or having blurred vision. This can happen even if your blood sugar is still within the normal range.
This is less likely in your case since you haven’t eaten for several hours before you get the symptoms.
Panic attacks produce many of the same symptoms that you describe above – palpitations, breathlessness, shakiness, nausea and feeling dizzy.
The causes of panic attacks aren’t fully known, but it is thought that trauma and catastrophic thinking (where you interpret minor issues in a disastrous way) could be two causes. Genetics, breathing in a lot of carbon dioxide and a chemical imbalance in neurotransmitters in the brain could be others.
We don’t know your whole history but if you’ve also been diagnosed with anxiety, panic attacks may be the more likely cause of you waking up shaking and trembling.
For more help distinguishing between these two conditions, see our Ask the Expert response on how to tell the difference between a panic attack and low blood sugar.
If you have diabetes and take certain medications – including insulin and two groups of tablets called sulphonylureas and glinides – this can cause your blood sugar to drop abnormally low. Other medications to control blood glucose in diabetes don’t carry the same risk of low blood sugar.
If you don’t have diabetes, low blood sugar is much less likely, although excess alcohol can precipitate low blood sugar.
For a firm diagnosis and help with managing your symptoms it’s worth visiting your GP. In the meantime, we have a whole host of practical tools, information and expert tips to help you get a better night’s sleep in our sleep centre, which you might find useful.
Answered by the Health at Hand nurses
Panic Disorder – NHS factsheet
Hypoglycaemia – NHS factsheet